Tennessee, 2017Flash Flooding and Flooding in Tennessee, November 6 to 7, 2017
November 6 to 7, 2017 · NWS OHX · 26 events in 11 counties and zones
A cold front moved across Middle Tennessee during the day on Monday, November 6, stalling across far northern Alabama in the evening before lifting slowly back northward overnight into Tuesday, November 7. Scattered showers and thunderstorms developed north of the front during the afternoon and evening hours and then moved eastward along the I-40 corridor.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $99,000
- Crop damage
- None recorded
- Events
- 26
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front moved across Middle Tennessee during the day on Monday, November 6, stalling across far northern Alabama in the evening before lifting slowly back northward overnight into Tuesday, November 7. Scattered showers and thunderstorms developed north of the front during the afternoon and evening hours and then moved eastward along the I-40 corridor. Additional showers and storms formed across West Tennessee and spread eastward across the same areas along the I-40 corridor during the night and into the morning hours on November 7. As a result, over 6 inches of rain fell in some areas, which resulted in widespread flooding from Humphreys County eastward across the southern Nashville metro area to Cumberland County. Some of the worst flooding affected parts of De Kalb County, including the Alexandria, Liberty, Temperance Hall, and Dowelltown areas. Several area rivers and creeks also saw extensive flooding, with a few even reaching moderate flood stage.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before the first event at Nov 6, 7:25 PM CST, 2 hours 12 minutes earlier.
Area forecast discussion, Nov 6, 7:25 PM CST, 2 hours 12 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
725 PM CST Mon Nov 6 2017
.UPDATE...
FOR EVENING DISCUSSION.
&&
.DISCUSSION...
Latest radar imagery shows widespread light to moderate rain with
a few embedded thunderstorms continues to spread eastward across
Middle Tennessee, now entering the Upper Cumberland. Regional
radar imagery shows activity still extends westward into Arkansas,
so off and on rain with some lightning and thunder will continue
through the night before ending from west to east after sunrise
Tuesday morning. Have raised pops this evening and tonight in
line with latest HRRR model runs. Surface observations show
frontal boundary has sagged southward to just south of the
Alabama border, with all of Middle Tennessee now in the stable
cool surface layer north of the front. Temperatures will therefore
remain steady or only drop slightly the rest of the night. OOZ
OHX sounding shows elevated instability up to 250 J/Kg is present
north of the front along with deep layer shear up to 55 knots, so
cannot rule out an isolated strong storm or two with small hail
overnight - mainly across southern counties closer to the surface
front.
&&
.AVIATION...
00Z TAF DISCUSSION.
A boundary is situated across Southern TN and a low will ride
along this boundary tonight and tomorrow. This will give the
possibility for thunderstorms tonight area wide...with a few
strong storms possible across the south. The main threat will be
hail and wind.
With the boundary in place all TAF sites will see mainly IFR
conditions. It might even be LIFR around 12Z and in and around
thunderstorms. Hopefully visibilities will improve after 18Z and
ceilings will improve to MVFR around 00Z Wednesday.
&&
.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
DISCUSSION......Shamburger
AVIATION........12
Hazardous weather outlook, Nov 6, 10:43 AM CST, 10 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Nashville TN
1043 AM CST Mon Nov 6 2017
TNZ005>011-023>034-056>066-075-077>080-093>095-071645-
Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston-
Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith-
Jackson-Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson-
Maury-Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford-
Coffee-Warren-Grundy-Van Buren-Wayne-Lawrence-Giles-
1043 AM CST Mon Nov 6 2017
This Hazardous Weather Outlook is for portions of Middle
Tennessee.
.DAY ONE...Today and Tonight
A few strong thunderstorms may develop from the early evening through
the early overnight hours mainly west of I-65. If stronger storms
develop, heavy rain, gusty winds, and small hail will be the
primary threats.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
In the hours before
Special weather statement, Nov 6, 8:02 PM CST, 1 hour 35 minutes before
Special Weather Statement
National Weather Service Nashville TN
802 PM CST MON NOV 6 2017
TNZ023-024-070230-
Humphreys TN-Houston TN-
802 PM CST MON NOV 6 2017
...SIGNIFICANT WEATHER ADVISORY FOR HOUSTON AND HUMPHREYS COUNTIES
UNTIL 830 PM CST...
At 801 PM CST, Doppler radar was tracking a strong thunderstorm near
Springville, or 9 miles north of Camden, moving east at 55 mph.
Pea to half inch size hail and winds in excess of 40 mph will be
possible with this storm.
Locations impacted include...
Waverly, Camden, Erin, New Johnsonville, McEwen, Tennessee Ridge and
Houston County Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3600 8800 3603 8800 3605 8799 3613 8792
3617 8792 3622 8795 3628 8795 3631 8796
3633 8797 3633 8756 3596 8757 3599 8801
TIME...MOT...LOC 0201Z 271DEG 46KT 3621 8809
ShamburgerSpecial weather statement, Nov 6, 8:28 PM CST, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Nashville TN
828 PM CST MON NOV 6 2017
TNZ024-025-057-070315-
Hickman TN-Dickson TN-Humphreys TN-
828 PM CST MON NOV 6 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN DICKSON...HUMPHREYS AND
NORTHERN HICKMAN COUNTIES UNTIL 915 PM CST...
At 827 PM CST, Doppler radar was tracking a strong thunderstorm near
Waverly, moving east at 50 mph.
Pea to half inch size hail and winds in excess of 40 mph will be
possible with this storm.
Locations impacted include...
Dickson, Waverly, Camden, White Bluff, New Johnsonville, McEwen,
Burns, Hurricane Mills, Charlotte, Bon Aqua, Pinewood and Lyles.
LAT...LON 3600 8800 3603 8800 3613 8792 3617 8792
3618 8793 3618 8719 3584 8723 3596 8802
3597 8802
TIME...MOT...LOC 0227Z 273DEG 42KT 3605 8784
ShamburgerSpecial weather statement, Nov 6, 9:12 PM CST, 25 minutes before
Special Weather Statement
National Weather Service Nashville TN
912 PM CST MON NOV 6 2017
TNZ025-026-057-059-070400-
Hickman TN-Williamson TN-Dickson TN-Cheatham TN-
912 PM CST MON NOV 6 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN DICKSON...NORTHWESTERN
WILLIAMSON...SOUTH CENTRAL CHEATHAM AND NORTHEASTERN HICKMAN COUNTIES
UNTIL 1000 PM CST...
At 912 PM CST, Doppler radar was tracking a strong thunderstorm near
Dickson, moving east at 30 mph.
Pea to half inch size hail and winds in excess of 40 mph will be
possible with this storm.
Locations impacted include...
Dickson, White Bluff, Kingston Springs, Pegram, Burns, Fairview and
Bon Aqua.
LAT...LON 3597 8752 3612 8751 3615 8705 3586 8706
TIME...MOT...LOC 0312Z 272DEG 26KT 3602 8744
Shamburger
Event by event
10 heavy rain, 7 flood, 5 flash flood, 4 thunderstorm wind. Local standard time, as filed.
Thunderstorm Wind, Williamson
- When
- November 6, 9:37 PM CST
- Where
- Williamson County, 1.31 mi SW of New Hope
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 36.009, -87.169
A tree was blown down on Crow Cut Road near Fairview.
Thunderstorm Wind, Williamson
- When
- November 6, 10:02 PM CST
- Where
- Williamson County, 0.48 mi NNW of Forest Home
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 35.986, -86.933
A tree was blown down at Old Natchez Trace Road and Natchez Road.
Thunderstorm Wind, Williamson
- When
- November 6, 10:05 PM CST
- Where
- Williamson County, 1.8 mi ENE of Forest Home
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 35.993, -86.902
A tree was blown down on Old Hillsboro Road.
Thunderstorm Wind, Williamson
- When
- November 6, 10:16 PM CST
- Where
- Williamson County, 1.02 mi NW of Mallorys
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 35.960, -86.814
A tree was blown down at the Cool Springs Galleria Mall.
Flood, Williamson
- When
- November 6, 10:45 PM CST to November 7, 7:00 AM CST
- Where
- Williamson County, 2.3 mi NW of New Hope to 5.25 mi NNW of Craigfield
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- Trained Spotter
- Coordinates
- 36.044, -87.178
Minor flooding affected parts of northern Williamson County. Street flooding was reported near Scales Elementary School in Brentwood, as well as in Nolensville. The basement of a home was also reportedly flooded north of Fairview.
Flood, Rutherford
- When
- November 6, 11:00 PM CST to November 7, 12:00 AM CST
- Where
- Rutherford County, 1.25 mi W of Smyrna to 0.99 mi W of Smyrna
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 35.982, -86.552
A spotter reported 3 to 6 inches of water covering Rock Springs Road near Old Nashville Highway, but the roadway was still passable.
Flood, Davidson
- When
- November 6, 11:00 PM CST to November 7, 1:00 AM CST
- Where
- Davidson County, 4.06 mi WNW of West Meade to 1.55 mi SSW of Linton
- Cause
- Heavy Rain
- Reported by
- Social Media
- Coordinates
- 36.143, -86.987
Street flooding affected parts of southern Davidson County, including Sawyer Brown Road in Bellevue and Hill Road in Crieve Hall.
Flash Flood, Davidson
- When
- November 7, 3:45 AM CST to 8:00 AM CST
- Where
- Davidson County, 4.06 mi WNW of West Meade to 1.55 mi SSW of Linton
- Cause
- Heavy Rain
- Property damage
- $50,000
- Reported by
- Emergency Manager
- Coordinates
- 36.143, -86.987
Flash flooding affected parts of southern Davidson County. Blackman Road near Sevenmile Creek was covered in water and closed, and two nearby homes were evacuated due to flooding. Wild Oaks Court near Eagle View Blvd. at Bell Road in Antioch was washed out. Areas along Mill Creek were also flooded including the Mill Creek Greenway, with large debris reported floating down the creek. Several basements of homes throughout southern Nashville were also flooded including the Forest Hills area.
Flash Flood, Wilson
- When
- November 7, 5:00 AM CST to 7:00 AM CST
- Where
- Wilson County, 2.22 mi S of Mt Juliet to 1.04 mi WSW of Suggs Creek
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 36.168, -86.513
Flash flooding affected parts of southern Wilson County with several roads flooded and closed, including Couchville Pike. Three water rescues were performed, including on Richmond Road at Commerce Church Road northeast of Watertown, on Salem Road near Norene, and on Couchville Pike near Gladeville.
Flash Flood, Rutherford
- When
- November 7, 6:00 AM CST to 8:00 AM CST
- Where
- Rutherford County, 1.95 mi SW of La Vergne to 1.84 mi WSW of Windrow
- Cause
- Heavy Rain
- Reported by
- Broadcast Media
- Coordinates
- 36.004, -86.609
Numerous roads across Rutherford County were flooded or impassable and closed, including Powells Chapel Road near Walterhill, Nevada Drive in Smyrna, and Cherry Lane in Murfreesboro. Numerous commercial parking lots in La Vergne were also flooded. Rutherford County Schools were closed on Tuesday, November 7, 2017 due to the flooding.
Heavy Rain, Rutherford
- When
- November 7, 6:00 AM CST
- Where
- Rutherford County, Smyrna Arpt
- Reported by
- AWOS
- Coordinates
- 36.000, -86.520
The Smyrna Airport AWOS measured a 12 hour rainfall total of 5.82 inches from 6 PM Monday, November 6, 2017 to 6 AM Tuesday, November 7, 2017.
Flash Flood, Dekalb
- When
- November 7, 6:00 AM CST to 8:00 AM CST
- Where
- Dekalb County, 1.24 mi W of Alexandria to 1.61 mi SW of Liberty
- Cause
- Heavy Rain
- Property damage
- $20,000
- Reported by
- Emergency Manager
- Coordinates
- 36.081, -86.052
Major flash flooding affected much of De Kalb County, with the flooding considered the worst since 1999 in the western part of the county. Numerous roads were covered by water and closed, including Highway 264, Highway 56, Highway 70, Smith Fork Road, Dismal Road, and Main Street in Liberty. Nine water rescues were conducted by emergency personnel in and near Dowelltown. Flood waters surrounded many homes and other buildings, including De Kalb West Elementary School and Salem Baptist Church. A USGS river gauge on Highway 264 at Smith Fork Creek crested at 27.5 feet, the second highest level on record.
Flood, Humphreys
- When
- November 7, 6:00 AM CST to 8:00 AM CST
- Where
- Humphreys County, 2.24 mi NNW of Forest Hill to 2.1 mi NNW of Forest Hill
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 36.130, -87.815
Clydeton Road north of Waverly was flooded.
Flood, Smith
- When
- November 7, 6:00 AM CST to 8:00 AM CST
- Where
- Smith County, 0.71 mi WSW of Grant to 0.63 mi WSW of Grant
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 36.178, -86.092
Photos showed flooding surrounded homes along Winding Hills Lane.
Heavy Rain, Davidson
- When
- November 7, 6:05 AM CST
- Where
- Davidson County, 0.64 mi NE of Brentwood
- Reported by
- CoCoRaHS
- Coordinates
- 36.035, -86.771
CoCoRaHS station Brentwood 2.8 NNE measured a 24 hour rainfall total of 5.76 inches.
Heavy Rain, Williamson
- When
- November 7, 7:00 AM CST
- Where
- Williamson County, 3.8 mi NNE of Forest Home
- Reported by
- CoCoRaHS
- Coordinates
- 36.030, -86.901
CoCoRaHS station Forest Hills 4.3 WSW measured a 24 hour rainfall total of 5.50 inches.
Heavy Rain, Rutherford
- When
- November 7, 7:00 AM CST
- Where
- Rutherford County, 1.87 mi NW of Compton
- Reported by
- COOP Observer
- Coordinates
- 35.919, -86.373
The Murfreesboro COOP observer measured a storm total rainfall of 6.40 inches.
Flood, White
- When
- November 7, 7:00 AM CST to 8:00 AM CST
- Where
- White County, 0.82 mi S of Findlay to 0.82 mi NW of Sparta
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 35.938, -85.482
Parts of Ben Lomand Drive in Sparta were covered by flood waters.
Flash Flood, Cumberland
- When
- November 7, 7:00 AM CST to 9:00 AM CST
- Where
- Cumberland County, 0.46 mi S of Dripping Spgs to 4.69 mi NNE of Todd Town
- Cause
- Heavy Rain
- Property damage
- $20,000
- Reported by
- Emergency Manager
- Coordinates
- 36.093, -85.230
Numerous roads across the county were flooded or washed out. Grassland Road south of Lake Tansi is impassable due to flooding and closed. One water rescue was conducted on Spruce Loop southwest of Crossville.
Flood, Dickson
- When
- November 7, 7:00 AM CST to 8:00 AM CST
- Where
- Dickson County, 3.31 mi NNW of Edgewood to 3.48 mi NNW of Edgewood
- Cause
- Heavy Rain
- Reported by
- Social Media
- Coordinates
- 36.224, -87.552
Heavy rain overnight led to river flooding on Yellow Creek, with water up to houses along Yellow Creek Road.
Heavy Rain, Wilson
- When
- November 7, 7:00 AM CST
- Where
- Wilson County, Statesville
- Reported by
- River/Stream Gage
- Coordinates
- 36.030, -86.130
A river gauge in Statesville measured a storm total rainfall of 6.05 inches.
Heavy Rain, Dekalb
- When
- November 7, 7:00 AM CST
- Where
- Dekalb County, 1.44 mi WNW of Watkins
- Reported by
- CoCoRaHS
- Coordinates
- 35.930, -85.903
CoCoRaHS station Smithville 4.9 WSW measured a 24 hour rainfall total of 5.94 inches.
Heavy Rain, Cheatham
- When
- November 7, 7:00 AM CST
- Where
- Cheatham County, 1.35 mi S of Kingston Spgs
- Reported by
- CoCoRaHS
- Coordinates
- 36.081, -87.117
CoCoRaHS station Kingston Springs 1.4 SW measured a 24 hour rainfall total of 5.40 inches.
Heavy Rain, Cumberland
- When
- November 7, 7:00 AM CST
- Where
- Cumberland County, 2.19 mi NE of Vandever
- Reported by
- CoCoRaHS
- Coordinates
- 35.853, -85.053
CoCoRaHS station Crossville 6.9 S measured a 24 hour rainfall total of 4.85 inches.
Heavy Rain, Rutherford
- When
- November 7, 7:23 AM CST
- Where
- Rutherford County, 0.69 mi WNW of Jefferson
- Reported by
- CoCoRaHS
- Coordinates
- 35.986, -86.480
CoCoRaHS station Smyrna 2.1 E measured a 24 hour rainfall total of 5.80 inches.
Heavy Rain, White
- When
- November 7, 8:05 AM CST
- Where
- White County, 1.35 mi ENE of Hensleys Chapel
- Reported by
- CoCoRaHS
- Coordinates
- 35.925, -85.507
CoCoRaHS station Sparta 2.0 WSW measured a 24 hour rainfall total of 4.77 inches.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flood in West Virginia, November 6, 2017$14,000 · 3 events
- Winter Weather in Wyoming, November 6 to 7, 201710 events
- Hail in Arkansas, November 6, 20171.25 in hail · 4 events
- Winter Weather in Colorado, November 6 to 7, 20173 events
- High Wind in Alaska, November 6 to 7, 201761 kt wind · 2 events
- Winter Weather in Nebraska, November 6 to 7, 20172 events
- Hail in Arkansas, November 6, 2017$5,000 · 1.5 in hail · 1 event
- High Wind in Alaska, November 6, 201771 kt wind · 1 event
- High Wind in Alaska, November 6 to 7, 201766 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 724436, 727766, 724437, 724438, 724439, 724440, 724441, 724445, 724447, 724450, 724451, 724453, 727791, 727792, 724456, 724459, 724462, 724465, 724470, 727789, 727793, 727795, 727797, 727799, 727796, 727800.